Arkansas, 2022Damaging Winds in Arkansas, July 17, 2022
July 17, 2022 · NWS TSA · 4 events in 2 counties and zones
Strong to severe thunderstorms developed into northwestern Arkansas during the evening of the 17th, along a cold front that moved into the area. The strongest storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed into northwestern Arkansas during the evening of the 17th, along a cold front that moved into the area. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 5:22 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 17, 5:22 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
622 PM CDT Sun Jul 17 2022
...New AVIATION...
.SHORT TERM...
(Through tonight )
Issued at 205 PM CDT Sun Jul 17 2022
Earlier band of light showers has largely moved out of the area
this afternoon with sfc temps rebounding quickly as residual
cloud cover decreases. Weak front will be moving into the area
this evening, with corridor of higher dew points near. There
remains a signal of isolated to scattered storms developing
withing frontal zone late this afternoon and evening, with higher
coverage likely confined to western AR where relatively cooler
mid-level temps reside. The odds of significant rain slim in any
one location, but a few lucky folks may see a wetting rain shower.
Could also see a limited threat of downburst winds with any
reasonably organized storm clusters.
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 205 PM CDT Sun Jul 17 2022
Boundary will most likely dissipate over the area Monday, with a
corridor of higher dew points pooled across SE OK and WC AR. This
will yield HI values 105-110 generally along and S of I-40 where
tomorrow's edition of the seemingly never-ending series of heat
advisories will be issued. Parts of northeast OK and northwest AR
may fail to reach 100. We'll take what we can get.
A consistent signal in the models for several days now is for the
low level thermal ridge to quickly expand back across the south
central U.S. Tuesday, with forecast anomalies supporting the
highest temps we have seen in several years Tuesday afternoon.
Heat headlines will no doubt be necessary for the entire area,
with actual temps possibly meeting or exceeding 110 in parts of
eastern OK. Low humidity will make heat index a non-factor, but
it will be brutally hot, with an uptick in wind speeds resulting
in worsening fire wx conditions as well. With thermal ridge
centered over the area and southerly component to winds Tue
night, low temps will be quite warm with many areas remaining
above 80 it appears.
No relief in sight in the rest of this forecast as the upper
ridge looks like its here to stay for quite a while. This will
continue the pattern of widespread triple digit temps and very low
rain chances for the foreseeable future. Drought conditions will
continue to worsen and fire weather conditions will deteriorate as
well. October cannot get here fast enough!
&&
.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Sun Jul 17 2022
Isolated thunderstorms will be possible this evening in the
vicinity of the northwest Arkansas and southeast Oklahoma sites.
Otherwise, VFR conditions will prevail through the forecast
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 75 100 73 108 / 10 0 0 0
FSM 77 102 78 106 / 40 0 0 0
MLC 74 102 75 108 / 30 0 0 0
BVO 69 98 67 108 / 10 0 0 0
FYV 69 98 70 102 / 40 0 0 0
BYV 70 93 70 100 / 50 0 0 0
MKO 73 99 72 106 / 30 0 0 0
MIO 70 96 69 103 / 20 0 0 0
F10 72 100 71 108 / 20 0 0 0
HHW 77 104 78 106 / 20 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>076.
Heat Advisory from noon to 8 PM CDT Monday for OKZ049-053-
070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
Heat Advisory from noon to 8 PM CDT Monday for ARZ019-020-029.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...05Hazardous weather outlook, Jul 17, 3:41 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
441 PM CDT Sun Jul 17 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
441 PM CDT Sun Jul 17 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Western Arkansas and far Eastern Oklahoma.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...Ongoing.
DISCUSSION...
Heat index values of 100 to 110 degrees will continue into the
evening, with highest values in parts of east central Oklahoma.
Isolated to scattered thunderstorms are developing in northwest
Arkansas and far northeast Oklahoma, and will continue into this
evening. There will be potential for a few more organized
clusters of storms to produce isolated damaging wind gusts. Most
of the storms will end by around midnight.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Dangerous Heat Potential.
TUESDAY and WEDNESDAY...Fire Weather Potential...Dangerous Heat Potential.
THURSDAY...Dangerous Heat Potential.
FRIDAY and SATURDAY...Fire Weather Potential...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Locations south of Interstate 40 will continue to experience the
brunt of the lingering heat on Monday with areas to the north
seeing some reprieve in a post-frontal airmass. Excessive and
prolonged heat will return by Tuesday with afternoon temperatures
likely to exceed 105 degrees with a reasonable chance for areas
west of U.S. 75 seeing temperatures at or above 110 degrees.
Excessive heat warning will likely be required Tuesday into
Wednesday.
Elevated to near-critical fire weather conditions are expected to
emerge Tuesday as very hot temperatures, low relative humidity
and increasing winds combine. Elevated fire weather conditions
will likely continue into Wednesday.
The persistent pattern of very hot temperatures and little to no
rain chances will continue through at least the next week.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jul 17, 3:45 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
445 PM CDT Sun Jul 17 2022
ARZ010-172215-
Washington AR-
445 PM CDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of northeastern
Washington County through 515 PM CDT...
At 444 PM CDT, Doppler radar indicated a strong thunderstorm near
Tontitown, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fayetteville... Springdale...
Elkins... Tontitown...
Johnson... Elm Springs...
Goshen... Wheeler...
Sonora...
This includes Interstate 49 between mile markers 63 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 9398 3610 9431 3614 9435 3614 9434
3621 9433 3621 9402 3622 9401 3622 9392
TIME...MOT...LOC 2144Z 278DEG 12KT 3619 9420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 17, 5:13 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
613 PM CDT Sun Jul 17 2022
ARZ002-172345-
Carroll AR-
613 PM CDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern Carroll
County through 645 PM CDT...
At 613 PM CDT, Doppler radar indicated a strong thunderstorm over
Rule, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Berryville... Green Forest...
Carrollton... Rudd...
Rule... Coin...
Cabanal... Metalton...
Denver... Connor...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3620 9357 3638 9357 3641 9330 3618 9330
TIME...MOT...LOC 2313Z 268DEG 21KT 3629 9348
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Washington
- When
- July 17, 6:41 PM CST
- Where
- Washington County, Farmington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 36.030, -94.250
Strong thunderstorm wind damaged several chicken houses. The strong wind also snapped large tree limbs, one of which fell onto a home and resulted in significant damage.
Thunderstorm Wind, Washington
- When
- July 17, 6:52 PM CST
- Where
- Washington County, (Fyv)fayetteville Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.000, -94.170
The ASOS at Fayetteville's Drake Field measured 60 mph thunderstorm wind gusts.
Thunderstorm Wind, Franklin
- When
- July 17, 10:27 PM CST
- Where
- Franklin County, 1.7 mi SW of Altus
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -93.787
Strong thunderstorm wind damaged several outbuildings, damaged the roof of a home, damaged the roof of a school, and blew down trees.
Thunderstorm Wind, Franklin
- When
- July 17, 10:29 PM CST
- Where
- Franklin County, 1.96 mi S of Meg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 35.372, -93.874
Strong thunderstorm wind damaged several chicken houses, and snapped large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, July 17, 2022$31,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030603, 1030604, 1030606, 1030608.